Nebraska, 2017Hail and Damaging Wind in Nebraska, July 3 to 4, 2017
July 3 to 4, 2017 · NWS OAX · 6 events in 3 counties and zones
Severe thunderstorms formed on a warm front that was lifting northeast during the afternoon across eastern Nebraska. The largest hail stone was ping-pong ball size that fell in Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms formed on a warm front that was lifting northeast during the afternoon across eastern Nebraska. The largest hail stone was ping-pong ball size that fell in Valley. Isolated wind damage occurred from a storm that went across the southeast part of Lincoln during the afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 3, 2:06 PM CST, 59 minutes earlier.
Area forecast discussion, Jul 3, 2:06 PM CST, 59 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
306 PM CDT Mon Jul 3 2017
.SHORT TERM...(Tonight through Thursday)
Issued at 300 PM CDT Mon Jul 3 2017
Isolated storms are possible through the remainder of the holiday
period.
Scattered thunderstorms had popped up in a narrow band from
southeast Nebraska across central Iowa into northern Illinois in
vicinity of a weak surface boundary at 19Z. A weak upper low was
also indicated over northeast Kansas helping to lift convection
slowly north. Forecast soundings show plenty of instability over
the area this afternoon but weak shear resulting in limited
movement.
CAM models generally weaken and dissipate the current convection
over the area by 00Z with primary focus shifting to western
Nebraska and eastern Kansas for the evening period as weak short
waves move into those respective areas. After 06Z main development
is expected across South Dakota and Oklahoma as the short waves
continue to dig eastward. This northern and southern split
continues into Tuesday with the forecast area generally between
the two convective complexes. Have kept PoPs on the low end for
the area through Tuesday for mainly popup storms.
Upper ridge over the western CONUS then begins to push into the
plains region Tuesday night and Wednesday with rain chances
diminishing. Hot temperatures then become the main forecast
feature for Wednesday and Thursday with the heat index around 100
degrees Thursday afternoon.
.LONG TERM...(Thursday night through Monday)
Issued at 300 PM CDT Mon Jul 3 2017
Pattern returns to a western ridge eastern trough configuration in
the extended period. This results in a bit less heat with a return
to periodic chances of thunderstorms as northwest flow sets up
again over the area.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1244 PM CDT Mon Jul 3 2017
VFR conditions are forecast through Tuesday morning outside of any
thunderstorms that could affect TAF sites. Isolated thunderstorms
which developed just before 18Z in southwest Iowa will likely
spread northwest toward the KOMA and KOFK TAF sites during the
afternoon and evening, and could produce MVFR cigs/vsbys.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&
SHORT TERM...Fobert
LONG TERM...Fobert
AVIATION...Dergan
Hazardous weather outlook, Jul 3, 11:43 AM CST, 3 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1243 PM CDT Mon Jul 3 2017
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-040745-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
1243 PM CDT Mon Jul 3 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Isolated thunderstorms are possible across most of eastern
Nebraska, and especially southwest Iowa, through the afternoon and
evening. Some of the storms could produce small hail and gusty
winds, but a few could become stronger and produce large hail.
Brief heavy rain is also possible as storms only slowly drift to
the northeast.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A chance of thunderstorms will remain in the forecast through
Tuesday night. Isolated strong to severe storms will be possible,
especially during the afternoon and evening hours.
.SPOTTER INFORMATION STATEMENT...
Storm spotter activation will not be needed today or tonight.
In the hours before
Special weather statement, Jul 3, 1:15 PM CST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
215 PM CDT MON JUL 3 2017
NEZ089-090-032000-
Gage NE-Johnson NE-
215 PM CDT MON JUL 3 2017
...Significant Weather Advisory for NORTHWESTERN JOHNSON AND
NORTHEASTERN GAGE COUNTIES UNTIL 300 PM CDT...
At 214 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Sterling, or 16 miles east of Beatrice, moving
north at 10 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Sterling, Adams and Crab Orchard.
This includes Highway 136 in Nebraska near mile marker 197.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4033 9641 4033 9652 4048 9656 4049 9634
TIME...MOT...LOC 1914Z 185DEG 8KT 4036 9646
Dergan
Special weather statement, Jul 3, 2:30 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
330 PM CDT MON JUL 3 2017
NEZ089-090-092-032100-
Gage NE-Pawnee NE-Johnson NE-
330 PM CDT MON JUL 3 2017
...Significant Weather Advisory for SOUTH CENTRAL JOHNSON...
NORTHWESTERN PAWNEE AND SOUTHEASTERN GAGE COUNTIES UNTIL 400 PM
CDT...
At 330 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Pawnee City, or 21 miles east of Beatrice, moving
northeast at 10 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Burchard, Steinauer and Lewiston.
LAT...LON 4007 9640 4021 9648 4033 9631 4013 9616
TIME...MOT...LOC 2030Z 244DEG 17KT 4019 9636
MEAD
Thunderstorm Wind, Lancaster
- When
- July 3, 3:05 PM CST to July 4, 3:05 PM CST
- Where
- Lancaster County, 2.09 mi SE of Lancaster
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.760, -96.640
Trees and large branches were blown down by an isolated microburst ifrom a thunderstorm The damage was on the southeast part of Lincoln north of the intersection of Highway 2 and 56th Street.
Hail, Lancaster
- When
- July 3, 3:16 PM CST
- Where
- Lancaster County, 2.2 mi ESE of Lincoln
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.790, -96.630
Hail, Douglas
- When
- July 3, 3:50 PM CST
- Where
- Douglas County, 0.52 mi W of Elkhorn
- Measured
- 0.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 41.280, -96.240
Hail, Douglas
- When
- July 3, 4:10 PM CST
- Where
- Douglas County, 1.7 mi ENE of Valley
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 41.330, -96.320
Ping pong ball size hail reported reported at Loves gas station in Valley,NE.
Hail, Douglas
- When
- July 3, 4:15 PM CST
- Where
- Douglas County, 1.73 mi NW of Valley
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 41.340, -96.370
Hail, Cedar
- When
- July 3, 4:57 PM CST
- Where
- Cedar County, 0.51 mi E of Hartington
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 42.620, -97.260
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and Hail in Texas, July 3 to 4, 20172 deaths · 3 injured · $1.1 million · 1 in hail · 9 events
- Lightning Strike in Texas, July 3, 20171 death · 1 event
- Tornado and Damaging Wind in Arkansas, July 3, 2017$752,000 · EF1 · 2 events
- Flash Flood and Hail in Oklahoma, July 3 to 4, 2017$27,000 · 1 in hail · 41 events
- Damaging Winds in Mississippi, July 3, 2017$80,000 · 50 kt wind · 3 events
- Damaging Wind and Lightning Strike in Florida, July 3, 20173 injured · $20,000 · 2 events
- Damaging Winds in Alabama, July 3, 20173 injured · $3,000 · 52 kt wind · 10 events
- Hail and Damaging Winds in Ohio, July 3, 2017$26,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Texas, July 3, 20172.5 in hail · 19 events
- Flooding and Damaging Winds in Tennessee, July 3, 2017$17,000 · 55 kt wind · 5 events
- Hail and Damaging Winds in Kansas, July 3 to 8, 20171.75 in hail · 5 events
- Flash Flooding and Hail in Oklahoma, July 3 to 4, 20171 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713291, 713285, 713286, 713287, 713288, 713289.